Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 186, NWS Memphis, TN

September 17, 2009Prentiss County, Tippah County, Union County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 17, 2009, 9:16 AM CDT for Prentiss County, Tippah County, Union County, Mississippi. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 9:16 AM CDT (14:16 UTC)
Expired
Sep 17, 2009, 1:15 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Prentiss County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 87 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 10:15 AM CDTFLASH FLOOD3 N New Albany, MSFLOODING ALONG HIGHWAY 15 IN THE TOWN OF NORTH HAVEN.
Sep 17, 10:35 AM CDTFLASH FLOOD5 Sw Booneville, MSFLOODING ALONG COUNTY ROAD 7461.
Sep 17, 11:07 AM CDTFLASH FLOOD3 N Booneville, MSFLOODING ALONG COUNTY ROAD 1120.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 2.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
452 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 171416
FFWMEG
MSC117-139-145-171715-
/O.NEW.KMEG.FF.W.0186.090917T1416Z-090917T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
917 AM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 1215 PM CDT

* AT 917 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONEVILLE
  AND NEW ALBANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3453 8852 3452 8872 3449 8875 3450 8878
      3446 8878 3440 8883 3438 8923 3459 8920
      3461 8914 3461 8908 3463 8907 3476 8872
      3475 8851

$$
3 follow-up statements
000 
WGUS74 KMEG 171542
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1041 AM CDT THU SEP 17 2009

MSC117-139-145-171715-
/O.CON.KMEG.FF.W.0186.000000T0000Z-090917T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TIPPAH MS-PRENTISS MS-UNION MS-
1041 AM CDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
UNION...WESTERN PRENTISS AND SOUTHERN TIPPAH COUNTIES...

AT 1041 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

FLOODING HAS BEEN REPORTED BY LAW ENFORCEMENT ALONG HIGHWAY 15 JUST 
NORTH OF NEW ALBANY IN THE COMMUNITY OF NORTH HAVEN AT 1015 AM CDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONEVILLE
  AND NEW ALBANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3453 8852 3452 8872 3449 8875 3450 8878
      3446 8878 3440 8883 3438 8923 3459 8920
      3461 8914 3461 8908 3463 8907 3476 8872
      3475 8851

$$
000 
WGUS54 KMEG 171710
FFWMEG
MSC117-139-145-171815-
/O.EXT.KMEG.FF.W.0186.000000T0000Z-090917T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WESTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 115 PM CDT

* AT 1210 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS      
  WILL PRODUCE AN ADDITIONAL INCH OF RAIN IN THE NEXT HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONEVILLE
  AND NEW ALBANY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3453 8852 3452 8872 3449 8875 3450 8878
      3446 8878 3440 8883 3438 8923 3459 8920
      3461 8914 3461 8908 3463 8907 3476 8872
      3475 8851

$$
000 
WGUS74 KMEG 171818
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
118 PM CDT THU SEP 17 2009

MSC117-139-145-171828-
/O.EXP.KMEG.FF.W.0186.000000T0000Z-090917T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TIPPAH MS-PRENTISS MS-UNION MS-
118 PM CDT THU SEP 17 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR UNION...WESTERN PRENTISS
AND SOUTHERN TIPPAH COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOONEVILLE
  AND NEW ALBANY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3453 8852 3452 8872 3449 8875 3450 8878
      3446 8878 3440 8883 3438 8923 3459 8920
      3461 8914 3461 8908 3463 8907 3476 8872
      3475 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 6:39 AM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 17, 6:39 AM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT THU SEP 17 2009

.DISCUSSION... /ISSUED 250 AM CDT THU SEP 17 2009/

UPPER LEVEL LOW CURRENTLY OVER NORTHEAST TEXAS EARLY THIS
MORNING. NOT MUCH IN THE WAY OF RAIN OVER THE FORECAST AREA AT
THIS TIME WITH AN AREA OF RAIN ABOUT TO MOVE INTO MONROE COUNTY IN
MISSISSIPPI. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY ACROSS THE FORECAST AREA. THERE STILL IS A CHANCE
FOR SOME LOCALLY HEAVY DOWNPOURS SO WILL KEEP FLASH FLOOD WATCH
GOING UNTIL 7 PM TONIGHT. UPPER LOW IS FORECAST TO MOVE EAST INTO
NORTHERN LOUISIANA TONIGHT AND BEGIN TO WEAKEN SOME. WHILE THIS
WILL KEEP A CHANCE OF RAIN OVER THE FORECAST AREA IT APPEARS THAT
THE THREAT OF FLOODING SHOULD DIMINISH. BY FRIDAY...THE UPPER LOW
SHOULD MOVE INTO CENTRAL MISSISSIPPI AND CONTINUE TO WEAKEN. THE
LOW SHOULD CONTINUE TO PROVIDE SHOWERS AND SOME THUNDERSTORMS OVER
THE FORECAST AREA. BY SATURDAY...A NEW UPPER LOW WILL DEVELOP OVER
THE SOUTHERN PLAINS WHICH WILL MAINTAIN A CHANCE OF RAIN OVER THE
FORECAST AREA THROUGH THE WEEKEND AND INTO MONDAY. A COLD FRONT IS
EXPECTED TO APPROACH THE REGION BY MONDAY NIGHT AND TUESDAY
BRINGING ADDITIONAL CHANCES FOR RAIN. THE 00Z MODEL RUNS SHOW THAT
THIS FRONT WILL LIKELY DIE OUT BEFORE MOVING THROUGH THE REGION.
WHILE THE WEAKENING FRONT WILL KEEP A CHANCE OF RAIN ACROSS THE
FORECAST AREA INTO WEDNESDAY...THERE WILL NOT BE MUCH COLD AIR
BEHIND THE FRONT AS PREVIOUS MODEL RUNS WERE SUGGESTING SO
TEMPERATURES WILL STAY NEAR OR SLIGHTLY BELOW NORMAL FOR THE NEXT
7 DAYS.

ARS

&&

.AVIATION...

12Z TAF CYCLE (17/12Z-18/12Z)

LOW PRESSURE SYSTEM SHOWN BY SATELLITE SPINNING ALONG THE NW LA /
NE TX BORDER. THIS SYSTEM WILL MOVE ONLY SLOWLY SOUTHEASTWARD THE
NEXT 24 HOURS CONTINUING TO PUSH VERY MOIST AND SLIGHTLY UNSTABLE
AIR INTO THE MIDSOUTH. SCATTERED SHOWERS ARE PRESENTLY OCCURRING
ACROSS THE MIDSOUTH WITH JUST A FEW THUNDERSTORMS. CONTINUED
MENTION OF SHOWERS IN THE TAFS THROUGH MOST OF THE PERIOD. THREAT
OF A THUNDERSTORM AT A TAF SITE NOT HIGH ENOUGH TO MENTION THIS
MORNING...BUT WILL UPDATE IF NECESSARY. INCLUDED VCTS AT ALL TAF
SITES FROM 18Z-01Z WHEN DAYTIME HEATING WILL ALLOW THE ATMOSPHERE
TO BE A LITTLE MORE UNSTABLE.

MOSTLY IFR TO MVFR CONDITIONS UNTIL 15Z...THEN BECOMING MOSTLY MVFR. AFTER
18/05Z CEILINGS LOWERING MAINLY TO IFR...EXCEPT PERHAPS HOLDING AT
MVFR AT KJBR.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  81  69  82  68 /  70  50  60  40
MKL  79  67  80  67 /  70  50  60  40
JBR  78  66  79  66 /  50  30  40  30
TUP  81  69  83  69 /  70  60  80  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 17, 3:12 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
312 AM CDT THU SEP 17 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-181015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
312 AM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE MIDSOUTH. NUMEROUS SHOWERS
AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA WITH VERY
HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE POSSIBLE OVER
THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A THREAT FOR LOCALLY HEAVY RAINFALL WILL CONTINUE OVER THE MIDSOUTH
THROUGH THE END OF THE WEEK. PLEASE CONTINUE TO MONITOR THE LATEST
FORECASTS FOR ADDITIONAL INFORMATION CONCERNING THE THREAT OF
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:08 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Tunica, Yalobusha3 hr
Sep 16, 10:13 PM CDTAreal Flood AdvisoryMEGCalhoun, Lafayette, Lee, Pontotoc, Union, Yalobusha2 hr
Sep 17, 10:37 AM CDTFlash Flood WarningMEGAlcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 1 more3 hr
Sep 17, 1:04 PM CDTAreal Flood AdvisoryMEGTishomingo75 min
Sep 17, 1:29 PM CDTAreal Flood AdvisoryMEGCoahoma3 hr
Sep 17, 2:08 PM CDTAreal Flood AdvisoryMEGLafayette3 hr
Sep 17, 2:37 PM CDTFlash Flood WarningMEGCalhoun, Coahoma, Lafayette, Panola, Quitman, Tallahatchie and 1 more3 hr

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.